Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Bifurcation to badly ordered orbits in one-parameter families of circle maps, or angels fallen from the devil's staircase

Authors: Kevin Hockett and Philip Holmes
Journal: Proc. Amer. Math. Soc. 102 (1988), 1031-1051
MSC: Primary 58F08; Secondary 58F14
MathSciNet review: 934888
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We discuss the structure of the bifurcation set of a one-parameter family of endomorphisms of $ {S^1}$ having two critical points and negative Schwarzian derivative. We concentrate on the case in which one of the endpoints of the rotation set is rational, providing a partial characterization of components of the nonwandering set having specified rotation number and the bifurcations in which they are created. In particular we find, for each rational rotation number $ p'/q'$ less than the upper boundary of the rotation set $ p/q$, infinitely many saddle-node bifurcations to badly ordered periodic orbits of rotation number $ p'/q'$.

References [Enhancements On Off] (What's this?)

  • [S] Aubry [1983], The twist map, the extended Frankel-Kontorova model and the Devil's staircase, Physica 7D, 240-258. MR 719055 (85d:58046)
  • [S] Aubry and P. Le Daeron [1983], The discrete Frankel-Kontorova model and its extension, Phyisca 8D, 381-422. MR 719634 (85f:58032)
  • [C] Bernhardt [1982], Rotation intervals of a class of endomorphisms of the circle, Proc. London Math. Soc. 45, 258-280. MR 670037 (84f:58065)
  • [G] D. Birkhoff [1932], Sur quelques courbes fermées remarquables, Bull. Soc. Math. France 60, 1-26. MR 1504983
  • [L] Block and J. Franke [1973], Existence of periodic points for maps of $ {S^1}$, Invent. Math. 22, 69-73. MR 0358867 (50:11326)
  • [L] Block [1973], Bifurcations of endomorphisms of $ {S^1}$, Ph.D. thesis, Northwestern University.
  • [L] Block [1980], Periodic oribits of continuous mappings of the circle, Trans. Amer. Math. Soc. 260, 553-562. MR 574798 (83c:54057)
  • [L] Block. J. Guckenheimer, M. Misiurewicz and L. S. Young [1980], Periodic points and topological entropy, Global Theory of Dynamical Systems, Eds., F. Nitecki and C. Robinson, Springer-Verlag, Heidelberg, pp. 18-35. MR 591173 (82j:58097)
  • [L] Block [1981], Periods of periodic points of maps of the circle which have a fixed point, Proc. Amer. Math. Soc. 82, 481-486. MR 612745 (82h:58042)
  • [P] Boyland and G. R. Hall [1987], Invariant circles and the order structure of periodic orbits in monotone twist maps, Topology 26, 21-35. MR 880504 (88d:58032)
  • [P] Boyland [1986], Bifurcations of circle maps, Arnold tongues, bistability and rotation intervals, Comm. Math. Phys. 106, 353-381. MR 859816 (88c:58045)
  • [M] Casdagli [1985], Periodic orbits for Birkhoff attractors, Preprint, University of Warwick.
  • [A] Chenciner, J. M. Gambaudo and C. Tresser [1984a], Une remarque surles familles d'endomorphismes de degree 1 du cercle, C.R. Acad. Sci. Paris 299, 145-148. MR 756312 (86b:58102)
  • [A] Chenciner, J. M. Gambaudo and C. Tresser [1984b], Une remarque surles familles d'endormorphismes de degree un du cercle, C.R. Acad. Sci. Paris 299, 771-773. MR 772091 (86g:58081)
  • [E] A. Coddington and N. Levinson [1955], Theory of ordinary differential equations, McGraw-Hill, New York. MR 0069338 (16:1022b)
  • [P] Collet and J. P. Eckmann [1980], Iterated maps on the interval as dynamical systems, Birkhäuser, Boston, Mass. MR 2541754
  • [R] Devaney [1986], An introduction to chaotic dynamical systems, Benjamin/Cummings, Menlo Park, Calif. MR 811850 (87e:58142)
  • [J] M. Gambaudo, O. Lanford III and C. Tresser [1984], Dynamique symbolique des rotations, C.R. Acad. Sci. Paris 299, 823-826. MR 772104 (86g:58086)
  • [J] Guckenheimer [1977], On the bifurcations of maps of the interval, Invent. Math. 39, 165-178. MR 0438399 (55:11312)
  • [J] Guckenheimer [1979], Sensitive dependence to initial conditions for one dimensional maps, Comm. Math. Phys., 70, 133-160. MR 553966 (82c:58037)
  • [J] Guckenheimer [1980], Bifurcations of dynamical systems, Dynamical Systems, CIME Lectures, Bressanone, Italy, June 1978, Birkhäuser, Boston, Mass., pp. 115-231. MR 589591 (82g:58065)
  • [J] Guckenheimer and P. J. Holmes [1983], Nonlinear oscillations, dynamical systems and bifurcations of vector fields, Springer-Verlag, New York. MR 709768 (85f:58002)
  • [J] Gumowski and C. Mira [1980], Recurrences and discrete dynamical systems, Lecture Notes in Math., vol. 809, Springer-Verlag, New York.
  • [K] Hockett [1986], Bifurcations of rational and irrational Cantor sets and periodic orbits in maps of the circle, Ph.D. thesis, Cornell University.
  • [K] Hockett and P. J. Holmes [1986a], Josephson's junction, annulus maps, Birkhoff attractors, horseshoes and rotation sets, Ergodic Theory Dynamical Systems 6, 205-239.
  • [K] Hockett and P. J. Hollmes [1986b], Bifurcations to rotating Cantor sets in maps of the circle, Preprint, Cornell University.
  • [P] J. Holmes and D. Whitley [1984], Bifurcations of one-and two-dimensional maps, Philos. Trans. Roy. Soc. London (A) 311, 43-102. MR 776547 (87h:58143a)
  • [R] Ito [1981], Rotation sets are closed, Math. Proc. Cambridge Philos. Soc. 89, 107-110. MR 591976 (82i:58061)
  • [M] V. Jakobson [1971], On smooth mappings of the interval into itself, Math. USSR-Sb. 14, 161-185.
  • [L] Jonker and D. Rand [1981a], Bifurcations in one dimension I:the nonwandering set, Invent. Math. 62, 347-365. MR 604832 (83d:58057a)
  • [L] Jonker and D. Rand [1981b], Bifurcations in one dimension II:a versal model for bifurcations, Invent. Math. 63, 1-15. MR 608525 (83d:58057b)
  • [L] Kadanoff [1983], Supercritical behavior of an ordered trajectory, J. Statist. Phys. 31, 1-27. MR 711468 (84k:58148a)
  • [A] Katok [1982], Some remarks on Birkhoff and Mather twist map theorems, Ergodic Theory Dynamical Systems 2, 185-194. MR 693974 (84m:58041)
  • 1. A Katok [1983], Periodic and quasi-periodic orbits for twist maps, Proceedings Sitges 1982, Ed., L. Garrido, Springer-Verlag, New York, pp. 47-64. MR 708545 (85c:58093)
  • [P] Le Calvez [1985], Existence d'orbites quasi-periodiques dansles attracteurs de Birkhoff, Preprint, Université d'Orsay.
  • [R] S MacKay and C. Tresser [1984], Transition to chaos for two-frequency systems, Preprint, I.H.E.S.
  • [R] S. MacKay and C. Tresser [1985a], Boundary of chaos for bimodal maps of the interval, Preprint, University of Warwick.
  • [R] S. Mackay and C. Tresser [1985b], Transition to topological chaos for circle maps, Preprint, University of Warwick. MR 844701 (87k:58182)
  • [J] Mather [1982a], Existence of quasi-periodic orbits for twist homeomorphisms of the annulus, Topology 21, 457-467. MR 670747 (84g:58084)
  • [J] Mather [1982b], Non-uniqueness of solutions of Percival's Euler-Lagrange equation, Comm. Math. Phys. 86, 465-467.
  • [J] Mather [1985], More Denjoy minimal sets for area-preserving diffeomorphisms, Comment. Math. Helv. 60, 508-557. MR 826870 (87f:58086)
  • [J] Milnor and W. Thurston [1977], On iterated maps of the interval, I, II, Unpublished notes, Princeton University. MR 0645390 (58:31082)
  • [M] Misiurewicz [1981a], The structure of mappings of an interval with zero entropy, Publ. Math. Inst. Hautes Etudes Sci. 53, 5-16. MR 623532 (83j:58071)
  • [M] Misurewicz [1981b], Absolutely continuous measures for certain maps of the interval, Publ. Math. Inst. Hautes Etudes Sci. 53, 17-51. MR 623533 (83j:58072)
  • [M] Misiurewicz [1984], Twist sets for maps of the circle, Ergodic Theory Dynamical Systems 4, 391-404. MR 776876 (86m:58135)
  • [S] Newhouse, J. Palis and F. Takens [1983], Bifurcations and stability of families of diffeomorphisms, Publ. Math. Inst. Hautes Etudes Sci. 57, 5-72. MR 699057 (84g:58080)
  • [Z] Nitecki [1982], Topological dynamics on the interval, Ergodic Theory and Dynamical Systems II, Proceedings Special year, Maryland 1979-80, Ed., A. Katok, Birkhäuser, Boston, Mass., pp. 1-73. MR 670074 (84g:54051)
  • [S] J. van Strein [1980], On the bifurcations creating horseshoes, Dynamical Systems and Turbulence, Eds., D. Rand and L. S. Young, Springer-Verlag, Heidelberg, pp. 316-351. MR 654898 (83h:58072)
  • [D] Singer [1978], Stable orbits and bifurcations of maps of the interval, SIAM J. Appl. Math. 35, 260-267 MR 0494306 (58:13206)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 58F08, 58F14

Retrieve articles in all journals with MSC: 58F08, 58F14

Additional Information

Article copyright: © Copyright 1988 American Mathematical Society

American Mathematical Society